Hail, Jefferson
- When
- September 22, 1:25 PM EST
- Where
- Jefferson County, Brockway
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.250, -78.800
A line of severe thunderstorms associated with a stalled cold front moved over eastern Ohio, southwestern Pennsylvania and the northern West Virginia Panhandle. These thunderstorms produced damaging straight line winds that caused numerous toppled and snapped trees as well as downed power lines that left an estimated 100 thousand people without power across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A line of severe thunderstorms associated with a stalled cold front moved over eastern Ohio, southwestern Pennsylvania and the northern West Virginia Panhandle. These thunderstorms produced damaging straight line winds that caused numerous toppled and snapped trees as well as downed power lines that left an estimated 100 thousand people without power across the region. In Ohio, the hardest hit counties were Harrison and Jefferson, where a tractor trailer was overturned on Route 43. Allegheny and Westmoreland counties in western Pennsylvania were also hit hard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 22, 9:59 AM EST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1059 AM EDT WED SEP 22 2010 .SYNOPSIS... A WEAK FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE UPPER OHIO VALLEY INTO TONIGHT...WITH WARM TEMPERATURES CONTINUING THURSDAY AND FRIDAY. A CHANGE IN THE JETSTREAM ALOFT WILL FINALLY PUSH THE COLD FRONT THROUGH THE REGION FRIDAY NIGHT...PROVIDING A CHANCE OF THUNDERSTORMS FRIDAY NIGHT FOLLOWED BY A COOL DOWN TO SEASONABLE TEMPERATURES FOR THE WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... BLEND OF RECENT HRRR AND SREF MODEL OUTPUT SHOW A WEAK COLD FRONT AFFECTING THE UPPER OHIO VALLEY WITH SHOWERS AND SCATTERED THUNDERSTORMS INTO TONIGHT. JUDGING FROM RUC AND NAM MODEL PROFILES...THERE IS A SMALL SEVERE THUNDERSTORM...DAMAGING WIND...POTENTIAL AS OUTLOOKED AND MORE EXTENSIVELY DISCUSSED BY SPC. WITH THE JETSTREAM ALOFT CONTINUING ITS WESTSOUTHWEST ORIENTATION...EXPECT THE COLD AIR BEHIND THE COLD FRONT TO REMAIN NORTH OF THE GREAT LAKES. HENCE EXPECT SUNSHINE AND WARM TEMPERATURES DAYTIME THURSDAY AS INDICATED BY RECENT GFS AND NAM MOS VALUES. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... BLEND OF RECENT SREF AND NAEFS MODEL OUTPUT CONTINUE TO SHOW THE JETSTREAM ALOFT TRANSITIONING TO A WESTNORTHWEST ORIENTATION. HENCE EXPECT THE NEXT LOW PRESSURE SYSTEM COMING EAST FROM THE ROCKIES TO FINALLY PUSH A COLD FRONT THROUGH THE UPPER OHIO VALLEY FRIDAY NIGHT. DUE TO CONTINUED WARM TEMPERATURES AND DEWPOINTS AROUND 60 DAYTIME FRIDAY...THERE SHOULD BE SUFFICIENT INSTABILITY AND LIFT TO GENERATE THUNDERSTORMS WITH THE COLD FRONTAL PASSAGE FRIDAY NIGHT. EXPECT A FAIRLY SHARP POSTFRONTAL COOL DOWN SATURDAY WITH TEMPERATURES PERHAPS GOING 2-5 DEGREES COLDER THAN NORMAL...DEPENDING ON DEGREE OF LEFTOVER CLOUDS DAYTIME SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... BLEND OF RECENT GFS AND ECMWF MODEL OUTPUT CONTINUE TO SHOW THAT FRIDAY NIGHT WILL BE THE MOST PROBABLE TIME OF THE COLD FRONTAL PASSAGE THROUGH THE UPPER OHIO VALLEY. EXPECT SHOWERS AND THUNDERSTORMS WITH THE COLD FRONT. THE LATE WEEK TRANSITION OF THE UPPER LEVEL JETSTREAM TO A NORTHWESTERLY ORIENTATION ACROSS THE NORTHERN U.S. ENSURES A SHARP POSTFRONTAL COOL DOWN ACROSS THE UPPER OHIO VALLEY THIS WEEKEND... TO TEMPERATURES 5-8 DEGREES COLDER THAN NORMAL ACROSS THE UPPER OHIO VALLEY IN THE WAKE OF THIS COLD FRONT. MODELS ARE COMING INTO BETTER AGREEMENT FOR A COOLER AND WETTER PATTERN BEGINNING LATE THIS WEEKEND OR EARLY NEXT WEEK AS A CLOSED UPPER LOW SETTLES IN OVER THE EASTERN U.S.. WILL GO WITH A CHANCE FOR SHOWERS BEGINNING SUNDAY AND CONTINUING THROUGH THE REMAINDER OF THE EXTENDED PERIOD, WITH TEMPERATURES NEAR SEASONABLE LEVELS. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... VFR INTO MIDDAY TODAY WITH SOME MID AND HIGH CLOUDS ADVANCING AS THE DAY PROGRESSES. WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING AHEAD OF AND ALONG FRONT MAY BRING ISOLATED RESTRICTIONS BUT LOW PROBABILITY AT ANY TERMINAL SITE SO ONLY ADDED A CB TO CLOUD GROUP. BEHIND FRONT VFR SHOULD BE PREVALENT THURSDAY AND DAYTIME FRIDAY. SURFACE WINDS WILL BE SOUTHWESTERLY AROUND 10 TODAY TURNING WEST AND LIGHT OVERNIGHT. WITH THE UPPER JETSTREAM FLOW TRANSITIONING TO NORTHWEST...THE MIDWEST COLD FRONT WILL CROSS THE UPPER OHIO VALLEY FRIDAY NIGHT INTO SATURDAY MORNING WITH SHOWERS AND THUNDERSTORMS AND RESTRICTIONS. THE POSSIBILITY OF AN UPPER LOW AFFECTING THE UPPER OHIO VALLEY SUNDAY INTO TUESDAY WILL PROVIDE THE NEXT POTENTIAL FOR SHOWERS AND RESTRICTIONS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 426 AM EDT WED SEP 22 2010 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-230830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 426 AM EDT WED SEP 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT TODAY. IT IS POSSIBLE THAT AN ISOLATED STORM COULD REACH STRONG OR SEVERE LEVELS. THE MAIN SEVERE THREAT WOULD BE DAMAGING WINDS. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY, STAY ALERT TO ANY CHANGES IN THE FORECAST AS THE DAY PROGRESSES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT WED SEP 22 2010
OHZ039-048-221845-
COSHOCTON OH-TUSCARAWAS OH-
139 PM EDT WED SEP 22 2010
...THUNDERSTORMS WITH GUSTY WIND...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COSHOCTON AND TUSCARAWAS...
AT 137 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A THUNDERSTORM 13 MILES NORTHWEST OF NELLIE...OR ABOUT 12
MILES NORTHWEST OF NEW GUILFORD...MOVING EAST AT 40 MPH.
THIS STORM MAY GENERATE WIND GUSTS OF 40 TO 50 MPH AS WELL AS A
BRIEF HEAVY DOWNPOUR.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
NELLIE... WARSAW... BLISSFIELD...
LAYLAND... BALTIC... BAKERSVILLE...
SUGARCREEK... STONE CREEK... STRASBURG...
DOVER... GNADENHUTTEN... NEW PHILADELPHIA...
MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4045 8219 4046 8217 4046 8210 4045 8167
4063 8166 4067 8144 4065 8140 4030 8139
4032 8219
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
142 PM EDT WED SEP 22 2010
PAZ009-015-016-221830-
CLARION PA-FOREST PA-JEFFERSON PA-
142 PM EDT WED SEP 22 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON...FOREST AND CLARION...
AT 137 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTH OF CLARION...MOVING EAST
AT 40 MPH. THESE STORMS CAN PRODUDE WIND GUSTS UP TO 50 MPH AND
BRIEF HEAVY DOWNPOURS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
FRYBURG... CLARION...
COOK FOREST STATE PARK... REDCLYFFE...
CLEAR CREEK STATE PARK... BROCKWAY...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4120 7871 4116 7950 4133 7950 4133 7948
4137 7949 4141 7909 4136 7908 4136 7903
4138 7896 4128 7875 4126 7873 4124 7873
4123 7870SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 212 PM EDT WED SEP 22 2010 OHZ057-058-221900- GUERNSEY OH-MUSKINGUM OH- 212 PM EDT WED SEP 22 2010 ...THUNDERSTORMS WITH GUSTY WINDS... THUNDERSTORMS WITH GUSTY WINDS TO MOVE THROUGH THE FOLLOWING COUNTIES... MUSKINGUM AND GUERNSEY... AT 207 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH SHOWED THUNDERSTORMS WITH HEAVY RAIN 3 MILES SOUTHEAST OF ZANESVILLE...MOVING EAST AT 30 MPH. THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN BE REDUCED. IN ADDITION...THERE MAY BE WIND GUSTS UP TO 50 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS INCLUDE... ZANESVILLE... CANNELVILLE... PHILO... DUNCAN FALLS... BRIDGEVILLE... CHANDLERSVILLE... NORWICH... NEW CONCORD... CAMBRIDGE... BYESVILLE... SENECAVILLE... SALT FORK STATE PARK... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4021 8142 3997 8130 3980 8201 3997 8209
The State College radar (KCCX), 76 km away, was scanning. The volume nearest the first event began at 18:25 UTC.
11 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter reports a tree blown into a house in Mount Lebanon.
Fire department/rescue reported numerous trees down in Bridgeville.
The public reported large branches broken in Bethel Park.
The public reports an estimated 68 mph wind gust in Bethel Park.
A trained spotter reported trees uprooted at the intersection of Snowden Road and Station Street.
The emergency manager reports widespread tree damage on Guffey-Rillton Road and tops of trees snapped of in the town of Rillton.
The public reports trees down in Canonsburg.
A National Weather Service employee reports numerous trees down in Norvelt.
The public reports trees down in Latrobe.
A National Weather Service employee reports trees uprooted in Stahlstown.
Fire Department reports numerous trees down in Ligonier.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260182, 260186, 260229, 260187, 260202, 260191, 260194, 260195, 260196, 260197, 260199, 260200.